CARDIAC AND HEPATIC TOXICITY IN PARAPHENYLENE DIAMINE (HAIR DYE) POISONING AMONG SUDANESE
Ahmed A. Mohammed*, Mohammed A. Elkablawy, Hitham Abdelgodoos, Abdelkadir Albasri and Ishag Adam.
Accidental and deliberate PDD poisoning is not uncommon. The toxic effects of the dye on kidneys, liver and muscles are not fully understood and the cardiac toxicity is far poorly understood and ignored. A prospective descriptive cross sectional study was conducted in ENT hospital, Khartoum , Sudan to investigate the level of troponin, CKMB, CKtotal, LDH, AST, ALT and myoglobin in patients presented with parapheneylene diamine poisoning. A total of 40 patients were investigated. Levels were measured according to manufacturer protocols and normal values were taken accordingly. Among the study population the majority were females38 (95%) in the age group more than 32 years. The presenting symptoms were laryngeal edema, neck swelling and muscular swelling, the main presenting symptom was neck swelling which was found in 22.5% of the population. There were 24 patients (40%) having no symptoms. The average values for troponin, CKMB, CKtotal, myoglobin, LDH, AST and ALT were found to be 0.018 (ng/ml), 566.8 (U/L), 1775 (U/L), 404.4 (ng/ml), 1800.5 (U/L), 636 (IU/L) and 305.4 (IU/L) consecutively. Troponin was found to be increased in 10% of the pateints, where lower reading was found to be 0.021 (ng/ml) and upper reading was 0.05 (ng/ml) normal value was taken up to 0.014. Thus in this study cardiac rhabdomyolysis in parapheneylene diamine poisoning was documented, the findings were not correlated with plasma level of the dye.
Keywords: cardiac rhabdomyolysis, parapheneylene diamine (PPD) poisoning, Sudan.
[Full Text Article]